Minnesota, 2022

Blizzard in Minnesota, January 4 to 5, 2022

January 4 to 5, 2022 · NWS MPX · 5 events in 5 counties and zones

A strong area of low pressure over the Upper Midwest Tuesday evening, January 4th, continued to deepen and move off to the east. The strong pressure gradient in the wake of this system, produced sustained winds of 20 to 35 mph, with gusts of 40 to 45 mph across portions of west central Minnesota Tuesday evening, through Wednesday afternoon.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong area of low pressure over the Upper Midwest Tuesday evening, January 4th, continued to deepen and move off to the east. The strong pressure gradient in the wake of this system, produced sustained winds of 20 to 35 mph, with gusts of 40 to 45 mph across portions of west central Minnesota Tuesday evening, through Wednesday afternoon. Although the worst conditions occurred when during the overnight hours, gusty winds that continued on Wednesday caused occasional white-out conditions over the region. Slowly, winds diminished and visibilities improved in the afternoon as the area of low pressure moved off to the east. The worst conditions were across Stevens and western Swift Counties where deeper snow cover caused more blowing snow and reduced visibilities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 4, 6:30 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 4, 6:30 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
630 PM CST Tue Jan 4 2022

.DISCUSSION...(This evening through Monday)
Issued at 249 PM CST Tue Jan 4 2022

Key Messages:

- Winter Weather Advisory issued beginning at 6pm this evening in
  western, spreading eastwards to the rest of the MPX CWA by 9pm.
  Lasts through 9pm tomorrow. Near-whiteout conditions are possible
  across primarily western MN, with sporadic areas of whiteout
  conditions elsewhere.

- Snow will fall this evening through most of tomorrow, with light
  snow tapering off in western WI on Thursday morning. Highest
  snowfall amounts are expected north of I-94, especially in western
  WI where 3-6 inches are possible. Totals of 1-2 inches are possible
  in far southern MN, with 2-4 inches along and west of the Twin
  Cities metro.

- Thursday and Friday will see a return to below zero temperatures
  with another blast of arctic air. Expect wind chill headlines for
  Thursday to arrive once we get through most of our winter weather
  advisory.

Today has remained mostly cloudy and mild with temperatures currently
varying from around 20 in central MN to the mid 30s in portions of
southern MN along I-90. Light snow is working its way through the
Dakotas and will be arriving in western MN around 00z, spreading
eastwards through the rest of the night and for much of the day
tomorrow. This system is characterized by a fairly broad upper level
trough with a surface low pressure center strengthening as it moves
over the area, with weak to moderate overall forcing amidst a fairly
saturated atmosphere. This will result in a fairly deep dendritic
growth zone, which coupled with our relatively weak forcing will
result in light to moderate snowfall. The bigger forecast concern in
this case will be strong winds increasing as the surface low passes
through and continues to strengthen, with a strengthening gradient
bringing strong northwesterly winds overnight and tomorrow. The
impact from this wind is twofold, both breaking up the dendrites to
bring down snow ratios a bit, while also funneling cold air
southwards with a plunge back towards frigid air temperatures on
Thursday. Overall snow amounts will vary quite a bit based on
location, and will prove difficult to measure due to the winds; We
can generally expect 3-6 inches along and north of I-94 with the
highest totals in western WI, 2-4 inches just south of I-94 including
the Twin Cities, and 1-2 inches in far southern Minnesota. We will
likely see sporadic areas of whiteout conditions, but at least with
this current forecast decided to stay out of any blizzard warnings
due to mediocre confidence in seeing it last for 3 hours or more.

Arctic air returns behind the system with falling temperatures
through Friday morning, falling into the single digits tomorrow
during the day as wind chills will likely reach advisory criteria
tomorrow night and early Thursday morning. High temperatures will
generally remain below zero on Thursday and remain quite cold into
Friday morning before we look to recover into the single digits on
Friday and 20s/30s on Saturday before yet another plunge back down
into the single digits or below zero Sunday and Monday behind a cold
front. Thankfully after Monday, most long range models are showing a
trend for normal to above normal temperatures through the middle of
the month with a lack of active weather. Another light snow chance
arrives with the front itself on Saturday, however this looks to be
fairly light and non-impact at the moment.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 608 PM CST Tue Jan 4 2022

As surface low just southwest of MSP moves east over the next couple
of hours, we'll quickly see wrap around snow and gusty northwest
winds move across MN and into WI. Biggest question with this event
is how long to carry prevailing -SN. BUFKIT soundings and HRRR vis
forecast show -SN lingering outside of RWF/MKT through Wed
afternoon, with it remaining in WI through Wednesday night, so did
extend prevailing snow mention out in this TAF update. Winds will be
jumping at RWF/MKT, with gusts over 40 kts possible, but gust
potential drops off pretty quick as you go northeast of these
airports, with MSP expecting to top out between 30 and 35 kts on the
gusts.

KMSP...Heaviest snow, when vis could dip down to 3/4s is expected
between 8z and 14z. From the late morning through the rest of the
period, we get into a snow shower type environment, so we could spend
quite a bit of time bouncing between 1sm and P6sm vis depending on
where convective rolls setup.

/OUTLOOK FOR KMSP/
THU...Chc MVFR cigs. Wind NW 10-15kts.
FRI...VFR. Chc MVFR cigs in evening. Wind SE 10-15kts.
SAT...MVFR. Chc IFR cigs. Wind S 10-15kts bcmg NW 15G25 kts late.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 3 PM CST Wednesday for Anoka-Blue
     Earth-Carver-Chisago-Dakota-Faribault-Freeborn-Hennepin-Isanti-
     Kanabec-Le Sueur-Mille Lacs-Ramsey-Rice-Scott-Sherburne-Steele-
     Waseca-Washington-Wright.

     Winter Weather Advisory until 3 PM CST Wednesday for Benton-Brown-
     Chippewa-Douglas-Kandiyohi-Lac Qui Parle-Martin-McLeod-Meeker-
     Morrison-Nicollet-Pope-Redwood-Renville-Sibley-Stearns-Stevens-
     Swift-Todd-Watonwan-Yellow Medicine.

     Winter Weather Advisory until 6 PM CST Wednesday for Goodhue.

WI...Winter Weather Advisory until 6 PM CST Wednesday for Barron-
     Chippewa-Dunn-Eau Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...TDH
AVIATION...MPG
Hazardous weather outlook, Jan 4, 3:28 PM CST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
328 PM CST Tue Jan 4 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
052130-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
328 PM CST Tue Jan 4 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

2-4 inches of snow is expected tonight through Wednesday morning
along and north of Interstate 94, with amounts decreasing to
around 1 inch across southern Minnesota. Wind gusts as high as 50
mph will lead to low visibility from blowing snow. Near-whiteout
conditions are possible across western Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Patchy blowing snow and snow showers could linger into Wednesday
afternoon.

Arctic air returns Wednesday trough Friday. Wind chill values as
low as 30 to 40 below zero are possible Thursday and Friday
mornings.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 blizzard. Local standard time, as filed.

Blizzard, Stevens

When
January 4, 8:00 PM CST to January 5, 12:00 PM CST
Where
Stevens forecast zone
Reported by
Mesonet
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

Surface observations across Stevens County indicated wind speeds around 30 mph sustained, with gusts near 45 mph during the early morning of Wednesday, January 5th. These conditions led to whiteout conditions for several hours.

Blizzard, Pope

When
January 4, 9:00 PM CST to January 5, 9:00 AM CST
Where
Pope forecast zone
Reported by
Mesonet
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

Surface observations across the western part of Pope County indicated wind speeds around 30 mph sustained, with gusts near 45 mph during the early morning of Wednesday, January 5th. These conditions led to whiteout conditions across the western part of Pope County.

Blizzard, Swift

When
January 4, 9:00 PM CST to January 5, 12:00 PM CST
Where
Swift forecast zone
Reported by
Mesonet
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

Surface observations across the western part of Swift County indicated wind speeds around 30 mph sustained, with gusts near 45 mph during the early morning of Wednesday, January 5th. These conditions led to whiteout conditions across the western part of Swift County.

Blizzard, Chippewa

When
January 4, 10:00 PM CST to January 5, 9:00 AM CST
Where
Chippewa forecast zone
Reported by
Mesonet
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

Surface observations across the northwestern part of Chippewa County indicated wind speeds around 30 mph sustained, with gusts near 40 mph during the early morning of Wednesday, January 5th. These conditions led to whiteout conditions.

Blizzard, Lac Qui Parle

When
January 4, 10:00 PM CST to January 5, 9:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
Mesonet
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

Surface observations across the eastern part of Lac Qui Parle County indicated wind speeds around 30 mph sustained, with gusts near 45 mph during the early morning of Wednesday, January 5th. These conditions led to whiteout conditions.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998465, 998464, 998468, 998466, 998469.